Kentucky, 2014

Flooding in Kentucky, April 30, 2014

April 30, 2014 · NWS JKL · 7 events in 6 counties and zones

Numerous strong and slow moving thunderstorms brought repeated rounds of heavy rain and flooding to eastern Kentucky during the morning hours of April 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous strong and slow moving thunderstorms brought repeated rounds of heavy rain and flooding to eastern Kentucky during the morning hours of April 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 30, 2:48 AM EST, 12 minutes earlier.

Area forecast discussion, Apr 30, 2:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
348 AM EDT WED APR 30 2014

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 350 AM EDT WED APR 30 2014

CURRENT CONDITIONS ACROSS EASTERN KENTUCKY FEATURE ANOTHER SOAKING
NIGHT OF RAIN...UNFORTUNATELY OVER AREAS THAT HAVE ALREADY RECEIVED
QUITE A BIT OF RAIN OVER THE PAST 24 HOURS. MOISTURE CONTINUES TO
STREAM NORTHWARD THROUGH EASTERN KENTUCKY WITH A FEW EMBEDDED STORMS.
TO THE WEST OVER WESTERN KENTUCKY A WEAKENING COLD FRONT SLOWLY
PROGRESSES EASTWARD THROUGH THE MORNING HOURS AND IS EXPECTED TO
EVENTUALLY PUSH THROUGH EAST KENTUCKY LATER TODAY. IN THE UPPER
LEVELS...THE STALLED LOW CONTINUES TO SIT OVER THE UPPER MS RIVER
VALLEY AND WILL MOVE OVER THE GREAT LAKES BY THE END OF THE SHORT
TERM FORECAST PERIOD...OR THURSDAY EVENING. THIS IS GENERALLY A GOOD
CONSENSUS BETWEEN THE SHORT TERM MODELS.

CONCERNING TODAY...THE EASTWARD MOVEMENT OF THE SHOWER ACTIVITY WILL
BE SLOW THROUGH THE MORNING HOURS AND WILL KEEP CAT POPS IN THE
WESTERN CWA AND GRADUALLY TREND DOWNWARD THROUGH THE MORNING AND INTO
THE AFTERNOON TO LIKELY AND HIGH CHANCE POPS. MODEL SOUNDINGS HINT AS
SOME INCREASED INSTABILITY BY THIS AFTERNOON WITH SOME DAYTIME
HEATING WHICH WILL SPARK A FEW MORE THUNDERSTORMS TODAY BUT NOTHING
LIKE THE BOUT OF SEVERE WEATHER OVER THE PAST COUPLE OF DAYS. WILL
PUT CHANCE THUNDER IN BY THIS AFTERNOON AND EVENING ESPECIALLY WITH
SOME LINGERING UPPER LEVEL SUPPORT. AS SUCH WITH THE FRONT PUSHING
THROUGH AND RAINFALL OVER THE AREA...HIGH TEMPS TODAY STRUGGLE TO GET
INTO THE LOW 70S AND WILL GO WITH THIS STAYING A DEGREE OR TWO ABOVE
MOS. THE THUNDER THREAT WILL ALL BUT DIMINISH BY 00Z TONIGHT WITH
JUST ABOUT ALL INSTABILITY TAPPED AND WILL GO WITH JUST SHOWERS FOR
TONIGHT. ALSO THE CONVECTION HAS NOW MORE OF A DIURNALLY DRIVEN
OCCURRENCE...ESPECIALLY WITH THE GREAT UPPER LEVEL SUPPORT MOVING
EAST.

WITH THE UPPER LOW LINGERING TO THE NORTH AND WEAK WAVES TRACKING
THROUGH THE BASE OF THE UPPER TROUGH...THERE WILL BE A SLIGHT CHANCE
OF SOME LOW TOPPED SHOWERS BY THURSDAY AFTERNOON AND WILL KEEP THE
CHANCE OF SHOWERS IN FOR THURSDAY AFTERNOON. PROBABLY THE ONLY
FORECAST CONCERN HERE IS IF THERE WILL BE ENOUGH INSTABILITY FOR A
STRAY THUNDERSTORM. OTHERWISE...THE GENERAL TREND FOR THE SHORT TERM
WILL IMPROVING CONDITIONS THROUGH THE NEXT 36 HOURS AFTER GETTING
THROUGH THE MINOR FLOODING POSSIBILITIES TODAY. WILL CONTINUE TO
HANDLE THE FLOODING THREATS THIS MORNING WITH A COUPLE OF FLOOD
ADVISORIES.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 350 AM EDT WED APR 30 2014

THE LONG TERM DISCUSSION WILL BE ISSUED SHORTLY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 248 AM EDT WED APR 30 2014

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE TAF SITES
DURING THE FIRST 6 HOURS OF THE PERIOD. DURING HEAVIER RAIN IN SHRA
AND TSRA AND AS THE ATMOSPHERE GRADUALLY SATURATES IN THE LOW
LEVELS...SOME MVFR TO IFR CONDITIONS ARE ANTICIPATED...AT LEAST AT
TIMES. WINDS WILL BE GENERALLY OUT OF THE SOUTH AND SOUTHWEST THROUGH
THE FIRST PART OF THE FORECAST. WINDS WILL INCREASE BY THIS AFTERNOON
OUT OF THE WEST AS THE FRONT SLOWLY MOVES THROUGH THE AREA LATER
TODAY WITH GUSTS REACHING UP TO 25 KNOTS. SHOWERS AND A THUNDERSTORM
WILL STILL BE POSSIBLE TODAY SO WILL KEEP SOME MVFR CONDITIONS
THROUGH THE MORNING AND GRADUALLY IMPROVE CONDITIONS THIS AFTERNOON
AND EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SHALLENBERGER
LONG TERM...JJ
AVIATION...SHALLENBERGER
Hazardous weather outlook, Apr 29, 9:49 PM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1049 PM EDT TUE APR 29 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1049 PM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT.

HEAVIER SHOWERS AND THUNDERSTORM COULD MOVE REPEATEDLY OVER THE SAME AREAS
LEADING TO A THREAT OF LOCALLY HEAVY RAIN. FROM THIS...LOCALIZED HIGH
WATER OR FLASH FLOODING COULD DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER THAT
MAY HAVE OCCURRED ON TUESDAY EVENING AND ANY HEAVY RAIN OR FLOODING
TONIGHT.

GREIF/JP

In the hours before

Local storm report, Apr 29, 9:00 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             OIL SPRINGS             37.81N 82.94W
04/29/2014  E0.25 INCH       JOHNSON            KY   TRAINED SPOTTER

&&

JP
Special weather statement, Apr 29, 9:00 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT TUE APR 29 2014

KYZ110-119-120-300245-
MARTIN-PIKE-FLOYD-
1000 PM EDT TUE APR 29 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1045 PM EDT TUESDAY EVENING...

   EASTERN MARTIN...
   NORTHWESTERN PIKE AND
   EAST CENTRAL FLOYD.

AT 1000 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CRAYNOR...OR
10 MILES WEST OF PIKEVILLE...MOVING NORTHEAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HAROLD AROUND
1005 PM EDT...IVEL AROUND 1010 PM EDT...GULNARE AROUND 1020 PM EDT...
HEENAN AROUND 1025 PM EDT...THREEFORKS AROUND 1030 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

RICHEY
Local storm report, Apr 29, 9:39 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1039 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             SHOPVILLE               37.16N 84.48W
04/29/2014  E0.25 INCH       PULASKI            KY   TRAINED SPOTTER

0800 PM     HAIL             2 N STANTON             37.88N 83.86W
04/29/2014  E0.50 INCH       POWELL             KY   PUBLIC

            PEA TO HALF INCH HAIL REPORTED IN THE MORRIS CREEK
            COURTNEY AREA.

0813 PM     HAIL             SHOPVILLE               37.16N 84.48W
04/29/2014  E0.50 INCH       PULASKI            KY   TRAINED SPOTTER

0821 PM     HAIL             PONGO                   37.22N 84.32W
04/29/2014  E0.75 INCH       ROCKCASTLE         KY   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A FIRE DEPT REPORT OF PENNY
            SIZE HAIL AND HIGH WINDS. SPEED OF WINDS IS UNKNOWN. NO
            REPORTS OF WIND DAMAGE AT THIS TIME.

0830 PM     HAIL             1 S MOUNT VERNON        37.35N 84.34W
04/29/2014  E1.00 INCH       ROCKCASTLE         KY   PUBLIC

0853 PM     HAIL             5 NW MCKEE              37.48N 84.08W
04/29/2014  M1.00 INCH       JACKSON            KY   PUBLIC

            THE TIME OF THE EVENT IS ESTIMATED FROM RADAR.

0925 PM     HAIL             LITTCARR                37.24N 82.95W
04/29/2014  E1.00 INCH       KNOTT              KY   PUBLIC

            THIS IS A PUBLIC REPORT VIA TWITTER.

0952 PM     HAIL             THORNTON                37.16N 82.74W
04/29/2014  E1.00 INCH       LETCHER            KY   PUBLIC

            THIS IS A PUBLIC REPORT VIA TWITTER.

0957 PM     HAIL             OIL SPRINGS             37.81N 82.94W
04/29/2014  E0.25 INCH       JOHNSON            KY   TRAINED SPOTTER

&&

AR
Special weather statement, Apr 29, 10:17 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1117 PM EDT TUE APR 29 2014

KYZ107-110-113-119-120-300400-
JOHNSON-MARTIN-KNOTT-PIKE-FLOYD-
1117 PM EDT TUE APR 29 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
MIDNIGHT EDT WEDNESDAY MORNING...

   SOUTHEASTERN JOHNSON...
   NORTHEASTERN KNOTT...
   MARTIN...
   NORTHWESTERN PIKE AND
   FLOYD.

AT 1117 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GARRET...OR
13 MILES SOUTH OF PRESTONSBURG...MOVING NORTHEAST AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ALLEN AROUND
1125 PM EDT...DICKS CREEK AROUND 1130 PM EDT...ODDS AROUND 1135 PM
EDT...DAVISPORT AROUND 1140 PM EDT...INEZ AROUND 1145 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

SHALLENBERGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Rockcastle

When
April 30, 3:00 AM EST to 1:00 PM EST
Where
Rockcastle County, 0.73 mi ENE of Brodhead to 0.9 mi E of Brodhead
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.402, -84.407

A temporary bridge on Highway 1505 was reported as being under water.

Flood, Pulaski

When
April 30, 7:14 AM EST to 1:00 PM EST
Where
Pulaski County, 1.22 mi S of Oak Hill to 1.32 mi S of Oak Hill
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.032, -84.629

Eight inches of water was reported over the road at Slate Branch and Madira Road. The road was closed.

Flood, Jackson

When
April 30, 7:41 AM EST to 1:00 PM EST
Where
Jackson County, 0.46 mi WNW of Bradshaw to 0.32 mi W of Bradshaw
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.432, -83.978

Minor flooding occurred on Lakewood Drive off Highway 89.

Flood, Estill

When
April 30, 10:46 AM EST to 2:00 PM EST
Where
Estill County, 0.55 mi W of Wisemantown to 0.21 mi W of Wisemantown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.680, -84.010

Highway 3328 and Red Lick Road is closed due to high water.

Flood, Powell

When
April 30, 10:46 AM EST to 4:00 PM EST
Where
Powell County, 0.41 mi S of Waltersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.864, -83.930

Old Clay City Road is closed due to high water.

Flood, Powell

When
April 30, 10:46 AM EST to 4:00 PM EST
Where
Powell County, 3.75 mi NNW of Bowen to 0.61 mi N of Rosslyn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.903, -83.787

Highway 599 Cane Creek Road closed due to high water.

Flood, Fleming

When
April 30, 12:03 PM EST to 4:00 PM EST
Where
Fleming County, 0.31 mi NW of Plummers Lndg to 0.52 mi W of Plummers Lndg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.324, -83.553

Highway 3303 closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514064, 514065, 514066, 514068, 514077, 514079, 514087.